I have just been diagnosed which breast cancer and will undergo chemotherapy. Are there any known links between chemotherapy for breast cancer and hypothyroidism and rheumatoid arthritis?
Hypothyroidism and rheumatoid arthritis do not usually have anything to do with chemotherapy for breast cancer. But some women with a history of rheumatoid arthritis may have worse arthritis symptoms after therapy if they were treated with certain types of chemotherapy.
A more common problem is early menopause. Many women will stop having menstrual periods during chemotherapy. The older a woman is, the more likely it is that her menstrual cycle will not go back to normal after chemotherapy: 50% of women under 40 will undergo menopause, and 90% of women over 40 will undergo menopause. The symptoms of premature menopause include vaginal dryness and hot flashes, increased risk of heart disease, and osteoporosis (thinning of the bones).
Heart problems like heart failure may also be a side effect of some types of chemotherapy. Second cancers are another side effect, but these are rare with the current chemotherapy treatments.
If you are being treated for breast cancer, you should talk to your doctor about your medical history. Report any new or recurring symptoms.